Hail, Robertson
- When
- April 18, 5:56 PM CST
- Where
- Robertson County, 2 mi E of Coopertown
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 36.430, -86.914
Quarter size hail was reported from a severe thunderstorm near Coopertown.
Isolated to scattered thunderstorms developed across Middle Tennessee during the afternoon of April 14, 2024. With an unstable atmosphere, one of these thunderstorms strengthened in Robertson County, producing quarter size hail and causing minor wind damage near Springfield.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
Isolated to scattered thunderstorms developed across Middle Tennessee during the afternoon of April 14, 2024. With an unstable atmosphere, one of these thunderstorms strengthened in Robertson County, producing quarter size hail and causing minor wind damage near Springfield.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 18, 5:54 PM CST, 2 minutes earlier.
Area Forecast Discussion National Weather Service Nashville TN 654 PM CDT Thu Apr 18 2024 ...New MESOSCALE UPDATE... .MESOSCALE UPDATE...Issued at 643 PM CDT Thu Apr 18 2024 2 areas of convection upstream. The activity over western TN is pre frontal and coincides with a mid level axis with some eastern pva extension. The 2nd area is in conjunction with the primary frontal boundary and is located just southeast of St Louis and extends into southern MO. Aforementioned mid level trough is expected to lose some if its negative tilt with time this evening. Mid level jet continues to reside well north of the mid state. This should translate to a slight decrease in lapse rates with time. Surface capes were quite respectable earlier but should see these values trend downward as well. Although latest radar trends show an increased likelihood of some hail with the isolated Cheatham county storm. Latest spc storm reports are not showing much in the way of severe thus far. Other than golf ball hail in southern IL and a little wind there as well, not too much going on. Certainly not out of the odds yet. We have the ongoing isolated hail threat. Then later, with the main line there could still be some stronger winds as that convection approaches later this evening. && .SHORT TERM... (Rest of today through Friday) Issued at 1157 AM CDT Thu Apr 18 2024 We started off cloudy this morning, but the clouds have been breaking up and we expect temps to take off into the low to mid 80s this afternoon. As temps warm, the atmosphere will destabilize with capes rising to 1000-2000 J/kg by late afternoon. This will set the stage for development of showers and thunderstorms. The first storms will form late this afternoon and evening as an impulse moves northeast from the Southern Ms Valley. This impulse will bring a first round of scattered thunderstorms starting as early as 3 PM in our western counties, with storms peaking in coverage and intensity from 7 PM to 10 PM. Later this evening, another batch of thunderstorms in the form of a weakening QLCS will come from the west ahead of a cold front. Each of these rounds of storms has the potential to produce severe wx, although latest models are not very impressive bringing shear and instability together. Generally, the greatest thunderstorm coverage and severe potential will exist west of I-65. It looks like the first batch will arrive with fairly strong cape but weak to marginal deep layer shear. A handful of warnings may bee issued for localized wind gusts over 60 mph and severe hail over 1 inch in diameter. Later in the evening, the instability wanes, but shear values will become higher as the QLCS approaches. Damaging wind gusts of 60 mph appear to be the main concern for late evening and overnight, but a tornado cannot be ruled out for our far northwest counties. The incoming band of storms may fall apart pretty quickly while encountering mediocre lapse rates and more stable surface air, possibly already worked over by early evening storms. Otherwise, a few spots may have some brief street flooding with any heavy downpours this evening. We don't expect widespread flooding problems. Showers and few leftover storms will move out Friday morning. We will be left with mostly cloudy and cooler conditions as a north breeze drops temps back to normal or a little cooler than normal. && .LONG TERM... (Friday Night through next Thursday) Issued at 1157 AM CDT Thu Apr 18 2024 Through the weekend, surface winds will continue to come from the north as the center of cool high pressure slides southward across the plains. Zonal flow aloft will bring a series of weak disturbances, resulting in a good deal of cloud cover through the weekend and perhaps a few light showers, mainly over our southern counties. Weekend temps will be a little cooler than normal. Temperatures will rebound Monday and Tuesday ahead of the next front and chance for showers late Tuesday into Wednesday. && .AVIATION... (00Z TAFS) Issued at 527 PM CDT Thu Apr 18 2024 There are 2 main areas of convection upstream that will provide an impact to the taf fcst through 12Z. The first area extends n-s, just east of the MS river. This is in response to a midlevel axis, with some weak pva to the east into western middle TN currently. The 2nd area resides along the primary frontal boundary which is moving through St Louis and southern MO. For the upcoming taf fcst, thunderstorm activity will reach into northwestern areas early on, Instabilities however are expected to weaken with time. Central and eastern taf sites will likely experience the convection mainly toward 06Z, in association with the primary boundary. The aforementioned mid level wave will lose some of its negatively tilted orientation and become more n-s with time. All in all, TS inclusion is of course warranted this evening, mainly west. Wind gusts with the stronger storms could approach 30-35 kts. Cigs will lower to aob 3kft by the 09Z-12Z time frame. Fropa expected within the 10Z-15Z period. Post frontal upper dynamics are zonally flat and therefore, isolated to scattered light showers should wind down in the morning. Low clouds will hang on through the remainder of the period. && .PRELIMINARY POINT TEMPS/POPS... Nashville 61 72 51 68 / 90 30 10 10 Clarksville 56 69 47 66 / 90 10 10 10 Crossville 60 70 47 64 / 80 60 10 10 Columbia 61 72 49 66 / 80 20 10 20 Cookeville 61 69 49 63 / 90 50 10 10 Jamestown 60 70 46 63 / 90 60 10 10 Lawrenceburg 62 72 51 66 / 90 30 10 20 Murfreesboro 61 72 49 67 / 90 30 10 10 Waverly 56 68 48 65 / 80 10 10 20 && .OHX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...13 LONG TERM....13 AVIATION.....21
Special Weather Statement
National Weather Service Nashville TN
626 PM CDT Thu Apr 18 2024
TNZ007-025>027-190000-
Robertson TN-Dickson TN-Davidson TN-Cheatham TN-
626 PM CDT Thu Apr 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DAVIDSON...EAST
CENTRAL DICKSON...CHEATHAM AND SOUTHWESTERN ROBERTSON COUNTIES
THROUGH 700 PM CDT...
At 626 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ashland City, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ashland City, Coopertown, Kingston Springs, Pegram, Joelton, Pleasant
View, and Beaman Park.
This includes Interstate 24 between mile markers 20 and 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3610 8707 3620 8722 3653 8705 3638 8677
TIME...MOT...LOC 2326Z 212DEG 24KT 3621 8711
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BaggettThe Nashville radar (KOHX), 37 km away, was scanning. The volume nearest the first event began at 23:53 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported from a severe thunderstorm near Coopertown.
Penny size hail was reported from a severe thunderstorm near Coopertown.
Quarter size hail was reported from a severe thunderstorm near Springfield.
Severe thunderstorm winds caused a tree to fall on a house along Shelton Street in Springfield. Minor to moderate damage was reported. Damages are a rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163249, 1163250, 1163251, 1163252.